A recent study found there may be a link between commonly used medicines, including some first-generation antihistamines, and dementia. The BBC reported on the study in detail, and can be read here.
The Anaphylaxis Campaign works to support those affected by severe allergies, and the use of antihistamines to tackle some of the irritating symptoms of allergic reactions is well established. We urge people to consult their doctor or specialist before discontinuing the use of prescribed antihistamines and stress that there are alternative, new generation antihistamines that are not implicated in the study.
Anaphylaxis Campaign clinical advisor, Dr. Michael Radcliffe said, “The drugs studied included only old-fashioned antihistamines such as diphenhydramine and piriton, drugs that are no longer advised by professional guidelines as they possess a type of central nervous system depressing activity known as ‘anticholinergic’. Although still available over-the-counter in the UK, these old-fashioned antihistamines (e.g. diphenydramine, piriton) are no longer the doctor preferred type in the UK, precisely because of these central nervous system side effects, the main one being sedation.”
It is therefore recommended that those taking newer, non-sedating antihistimines (such as cetirizine, fexofenadine, bilastine, rupatadine and loratadine) need not be concerned by the study, a view supported by our clinical panel expert, Dr. Shuaib Nasser. For those taking the old-fashioned antihistamines we recommend consulting with your doctor or specialist to discuss if there is a risk and the alternative options available.
However, Consultant Pharmacist and Campaign advisor, Dr. Anna Murphy, believes that there is still further research to be done before a definitive link between anticholinergic medicines and dementia can even be made. She stated, “Further studies and more robust data are required […] We would not advise people to stop taking any medicines without consulting their doctor.”
Furthermore, it appears that errors have been made in some reports linking Benadryl to the study and we advise people bear this in mind and discuss the issue with their doctor or specialist before choosing to discontinue use.
Dr. Radcliffe explained, “They have stated that Benadryl contains diphenhydramine, one of the drugs implicated in the study. This is totally wrong – in the UK Benadryl is of two types – one-a-day cetirizine – or one three times a day acrivastine. In the USA (and also Australia and NZ) the trade name Benadryl does cover diphenydramine. [However,] in the UK, most diphenhydramine is sold as the sleeping aid Nytol.”
This study does, however, highlight the importance of regular medication reviews. Dr. Murphy reasoned, “this study, like many others, supports the need for healthcare professionals to review patient’s medicines regularly to ensure that their drug treatments are still needed and the dose is appropriate for their conditions and symptoms. This review must include over the counter medicines, as well as herbal and internet medicine that people buy as well as prescription medicines.”
If you are concerned by this study and would like a review of your medication please do get in contact with your doctor or specialist.
For more information contact us on: 01252 542029.